Tornadoes · United States · Colorado · 2008
EF1 tornado, Kaufman, Colorado, May 23, 2008
This EF1 tornado ran 0.1 miles across Weld County on May 23, 2008, touching down at 6:00 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2008
- Touchdown
- 6:00 PM MDT (00:00 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Weld County
- Touchdown point
- 40.910, -103.830
- Lift-off point
- 40.910, -103.830
- Record number
- 0805231800-01
What the Weather Service recorded
An outflow boundary moving produced several small landspouts or gustnadoes along its leading edge as it moved across Weld County. One tornado knocked down power lines and snapped a fence. In addition, some stock trailers were overturned. Strong thunderstorm winds in Weld County pushed a semi up against a house.
A small tornado touched down. Four power lines were downed and a fence snapped. Some stock trailers were also overturned.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 18:53 UTC and running to 00:10 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:53 UTC | 00:10 UTC | Tornado Watch | BOU |
| 21:35 UTC | 22:00 UTC | Tornado Warning | BOU |
| 21:54 UTC | 22:15 UTC | Tornado Warning | BOU |
| 22:22 UTC | 23:00 UTC | Tornado Warning | BOU |
| 23:47 UTC | 00:03 UTC | Severe Thunderstorm Warning | BOU |
| 00:10 UTC | 01:56 UTC | Tornado Watch | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 23, 2:51 AM MDT, 15 hours 9 minutes earlier.
Area forecast discussion, May 23, 2:51 AM MDT, 15 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 251 AM MDT FRI MAY 23 2008 .SHORT TERM...ONCE AGAIN FCST FOR TODAY IS RATHER COMPLICATED. STG UPPER LEVEL TROUGH WILL REMAIN OVER THE WRN US WITH RATHER STG SSW FLOW ALOFT. JUST LIKE YESTERDAY THE BIG QUESTION IS WHERE A STG SFC LOW WILL DVLP BY AFTN AND WHERE WILL WRM FNTL BNDRY AND DRYLINE INTERSECT BY AFTN. YESTERDAY AN INTENSE SUPERCELL DEVELOPED ALONG THE TRIPLE POINT OVER SWRN WELD COUNTY AND PRODUCED A STG TORNADO AS IT MOVED NW CAUSING CONSIDERABLE DAMAGE. THE RUC AND GFS SHOW THE FNTL BNDRY BY EARLY AFTN ALONG THE WY-NE BORDER AREA WHILE BOTH THE 00Z AND 06Z RUNS OF THE NAM HAVE THIS BNDRY FURTHER SOUTH FROM JUST NORTH OF DENVER EXTENDING EASTWARDS TOWARDS AKRON MUCH LIKE OCCURRED YESTERDAY. LATEST 06Z RUN FM THE RUC IS STARTING TO TREND MORE TOWARDS NAM SOLUTION SO AM A BIT CONCERNED THAT NAM MAY END UP BEING THE RIGHT SOLUTION. MEANWHILE QQ FIELDS FM THE GFS AND NAM SHOW DECENT ASCENT OVER NRN CO THIS AFTN WITH FAVORABLE QG VERTICAL VELOCITIES ONCE AGAIN. IF RATHER STG ESE LOW LEVEL FLOW DOES DVLP INTO LARIMER COUNTY AS SHOW BY THE NAM THIS COULD LEAD TO SIGNIFICANT RAINFALL ON TOP OF ALREADY SATURATED GROUND IN AN NR THE FOOTHILLS WHICH COULD LEAD TO SOME FLASH FLOODING. THUS WILL ISSUE A FFA FOR THE FOOTHILLS AND LOWER ELEVATIONS OF LARIMER COUNTY INTO EXTREME WRN WELD COUNTY FOR THE AFTN HOURS. AS FAR AS SVR WEATHER THREAT IF FNTL BNDRY ENDS UP FURTHER SOUTH LIKE NAM SHOWS THE POTENTIAL FOR SVR WEATHER WILL BE QUITE HIGH ALONG AND NORTH OF BNDRY THRU THE AFTN HOURS. CAPES ARE FCST IN THE 1500-2000 J/KG RANGE ALONG BNDRY BY MID AFTN WITH HELICITIES AOA 200 M2S2. CURRENTLY THERE IS A MDT RISK FOR THE EXTREME NERN CORNER OF CO FOR THIS AFTN HOWEVER AM CONCERNED IF BNDRY ENDS UP FURTHER SOUTH THREAT FOR SIGNIFICANT SVR WX MAY EXIST FURTHER WESTWARD INTO MORGAN...WELD AND POSSIBLY ERN LARIMER COUNTIES. FOR THE REST OF THE AREA SOUTH OF THE FNTL BNDRY THE AIRMASS WILL DRY OUT CONSIDERABLY WITH ONLY SOME HIGH ISOLD HIGH BASED CONVECTION POSSIBLE. MEANWHILE STG SSE LOW LEVEL WINDS WILL REDEVELOP BY AFTN SOUTH OF THE BNDRY WITH SPEEDS IN THE 20 TO 35 MPH WITH A FEW GUSTS TO 50 MPH POSSIBLE. IN THE MTNS ONCE AGAIN THERE WILL BE QUITE A BIT OF MOISTURE COMBINED WITH STEEP LAPSE RATES SO EXPECT SCT SHOWERS/TSTMS WITH THE SNOW LEVEL AROUND 10000 FEET. HIGH TEMPS THIS AFTN WILL VARY WIDELY AND BE DEPENDANT ON WHERE THE FNTL BNDRY IS. SOUTH OF THE BNDRY HIGHS WILL RISE WELL INTO THE 70S WHILE NORTH OF BNDRY HIGHS WILL ONLY BE IN THE 60S. FOR TONIGHT THE QG ASCENT WILL AND QG VERTICAL VELOCITIES ARE FCST TO DIMINISH BY EARLY EVENING AS THE FNTLY BNDRY IS FCST TO LIFT BACK TO ALONG THE WY-CO-NE BORDER AREA BY 03Z. THUS PCPN SHOULD END BY EARLY EVENING ACROSS ALONG AND NORTH OF THE BNDRY. IN THE MTNS SHOULD SEE PCPN GRADUALLY DIMINISH AS WELL. .LONG TERM...THE UPPER PATTERN OVER THE WESTERN U.S. WILL UNDERGO CHANGE OVER THE COURSE OF THE WEEKEND AS THE LARGE UPPER LOW CONTINUES ITS RETROGRESSION AND THEN BEGINS FILLING ON SUNDAY. AS THE UPPER LOW FILLS...RISING HEIGHTS OVER THE SOUTHWESTERN DESERTS WILL PRODUCE A DRIER SOUTHWESTERLY MID LEVEL FLOW OVER COLORADO. AS THE SURFACE PRESSURE PATTERN RELAXES THROUGH THE WEEKEND...IT WILL BE LESS ABLE TO CONTINUE DRAWING GULF MOISTURE INTO THE REGION. THE RESULT OF THESE CHANGES WILL BE A RETURN TO THE MORE DIURNAL PATTERN OF SHOWER ACTIVITY ACROSS THE FORECAST AREA THAN WE HAVE SEEN OVER THE LAST COUPLE DAYS. QPF FIELDS FROM THE LATEST GFS NOW SHOW DRY CONDITIONS ACROSS THE COUNTY WARNING AREA FROM SATURDAY NIGHT THROUGH MONDAY AFTERNOON...TEMPTING ME TO REMOVE ALL POPS FROM THE FORECAST...BUT DO NOT HAVE THE CONFIDENCE THAT THE GFS SOLUTION WILL VERIFY ALL THE WAY THROUGH 96 HOURS...SO WILL HANG ON TO THE SLIGHT CHANCE POPS THAT ARE ALREADY IN THE FORECAST PACKAGE. COME MONDAY EVENING THROUGH NEXT WEEK...THE GFS AND ECMWF INDICATE A CANADIAN HIGH DROPPING OVER THE NORTHERN PLAINS WHICH COULD SET EASTERN COLORADO UP FOR SOME DAY 2/GULF MOISTURE RETURN FLOW THAT CAN SUPPORT AFTERNOON AND EVENING SHOWERS ALONG THE FRONT RANGE. THIS WILL BE A MUCH MORE COMMON SUMMER WEATHER PATTERN THAN WHAT WE HAVE SEEN OVER THE PAST COUPLE DAYS. TEMPERATURES THROUGH THE PERIOD SHOULD BE GENERALLY AROUND SEASONAL VALUES GIVEN THAT WE WILL NOT BE UNDER ANY WARM RIDING OR COLD TROUGHINESS. CHANGES TO THE GRIDS WERE PRIMARILY TO BACK OFF ON CLOUD COVER THROUGH MOST PERIODS...AND TO SCALE BACK POPS DURING THE OVERNIGHT PERIODS TO REFLECT THE CHANGE TO THE MORE DIURNALLY DRIVEN SHOWER PATTERN. && .AVIATION...STG SURFACE LOW WILL REDEVELOP BY MIDDAY WITH LIGHT WINDS THIS MORNING INCREASING SIGNIFICANTLY BY MIDDAY. SSE WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE THRU THE AFTN HOURS. WINDS MAY EVENTUALLY SHIFT TO MORE SWLY BY 23Z WITH SPEEDS STILL IN THE 20-30 MPH RANGE BEFORE DECREASING BY 02Z. BEST CHC OF TSTMS THIS AFTN SHOULD STAY NORTH OF THE AIRPORT MUCH LIKE YESTERDAY HOWEVER IF AN ISOLD HIGH BASED STORM DOES DEVELOP COULD SEE WIND GUSTS BRIEFLY REACH 50 MPH OR SO. && .BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 18Z-03Z FOR THE FOOTHILLS AND LOWER ELEVATIONS OF LARIMER COUNTY AND EXTREME WESTERN WELD COUNTY...ZONES 35 AND 38. && RPK/KDRBY
Hazardous weather outlook, May 23, 10:49 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1049 AM MDT FRI MAY 23 2008 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1049 AM MDT FRI MAY 23 2008 ...FLASH FLOOD WATCH FOR IN AND NEAR THE FOOTHILLS OF LARIMER COUNTY AND OVER NORTHWEST WELD COUNTY FROM NOON UNTIL 9 PM THIS EVENING... ...SEVERE THUNDERSTORMS WITH TORNADOES...LARGE HAIL AND DAMAGING WINDS POSSIBLE OVER PORTIONS OF THE NORTHEAST PLAINS THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY WILL BECOME ESTABLISHED OVER NORTHEAST COLORADO THIS AFTERNOON AS SURFACE LOW PRESSURE INTENSIFIES IN THE NORTHERN MOUNTAINS. THIS BOUNDARY WILL BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EARLY EVENING HOURS. SEVERE STORMS MAY DEVELOP ALONG AND NORTH OF THE BOUNDARY THIS AFTERNOON... ESPECIALLY NORTH OF A GREELEY TO FORT MORGAN TO AKRON LINE. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORM. MEANWHILE WITH SOUTHEASTERLY LOW LEVEL WINDS FLOWING INTO THE FOOTHILLS OF LARIMER COUNTY HEAVY RAIN PRODUCING THUNDERSTORMS MAY OCCUR THIS AFTERNOON INTO THE EARLY EVENING HOURS WHICH COULD PRODUCE SOME FLASH FLOODING IN AND NEAR THE FOOTHILLS AND OVER NORTHWESTERN WELD COUNTY. ELSEWHERE OVER THE NORTHEAST PLAINS ONLY ISOLATED THUNDERSTORMS ARE EXPECTED IN THE DRIER AIRMASS SOUTH OF THE FRONT WHICH MAY PRODUCE STRONG WINDS BUT LITTLE RAINFALL. IN ADDITION SOUTH OF THE FRONT SOUTH TO SOUTHEAST WINDS WILL INCREASE BY MIDDAY WITH SPEEDS OF 20 TO 35 MPH ALONG WITH A FEW GUSTS UP TO 45 MPH. IN THE MOUNTAINS SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR WITH THE SNOW LEVEL AROUND 10000 FEET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE ENTIRE AREA EACH DAY. A FEW THUNDERSTORMS ON THE NORTHEAST PLAINS MAY BECOME SEVERE ON SATURDAY AND SUNDAY. EARLY NEXT WEEK...THE SURFACE PRESSURE PATTERNS WILL CHANGE AND THUNDERSTORM ACTIVITY MAY BECOME MORE CONCENTRATED ALONG THE FRONT RANGE FOOTHILLS AND URBAN CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN ACTIVATED. D-L/MEYER
In the hours before
Local storm report, May 23, 4:04 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG EATON 40.52N 104.71W
05/23/2008 WELD CO COUNTY OFFICIAL
SEMI THROWN INTO HOUSE
0340 PM TSTM WND GST 3 NNW CORNISH 40.56N 104.45W
05/23/2008 M87.00 MPH WELD CO TRAINED SPOTTER
&&
JKLocal storm report, May 23, 4:47 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
447 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL WELDONA 40.35N 103.97W
05/23/2008 M1.50 INCH MORGAN CO AMATEUR RADIO
0355 PM TSTM WND DMG 2 E EATON 40.52N 104.67W
05/23/2008 WELD CO COUNTY OFFICIAL
SEMI THROWN INTO HOUSE
0350 PM TORNADO 1 E WINDSOR 40.49N 104.89W
05/23/2008 WELD CO NWS EMPLOYEE
GUSTNADO
0350 PM TORNADO 3 W GREELEY 40.42N 104.80W
05/23/2008 WELD CO AMATEUR RADIO
GUSTNADO
0340 PM TSTM WND GST 3 NNW CORNISH 40.56N 104.45W
05/23/2008 M87.00 MPH WELD CO TRAINED SPOTTER
&&
JKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
0.0 hours before the tornado, 126 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -96110 J/kg
- Surface CAPE
- 84 J/kg
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.0 K/km
Denver, CO (KDNR), 12:00Z
12.0 hours after it, 126 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91361 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Kimball (IBM), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:10 UTC | 62.6 | 50 | 110° 33 kt | 39 | 1005.1 | |
| 22:30 UTC | 60.8 | 50 | 110° 28 kt | 39 | 1004.7 | TS |
| 22:50 UTC | 59 | 51.8 | 110° 33 kt | 38 | 1003.7 | |
| 23:10 UTC | 55.4 | 51.8 | 110° 30 kt | 39 | 1003.7 | |
| 23:30 UTC | 55.4 | 51.8 | 120° 23 kt | 34 | 1004.7 | |
| 23:50 UTC | 55.4 | 50 | 110° 21 kt | 28 | 1005.1 | VCTS |
| 00:10 UTC | 55.4 | 51.8 | 100° 23 kt | 33 | 1005.8 | -VCTSRA |
| 00:30 UTC | 53.6 | 50 | 110° 23 kt | 27 | 1005.4 | VCTS |
| 00:50 UTC | 50 | 44.6 | 110° 18 kt | 32 | 1004.7 | VCTS |
| 01:10 UTC | 51.8 | 48.2 | 100° 16 kt | 22 | 1004.7 | |
| 01:30 UTC | 51.8 | 48.2 | 110° 16 kt | 22 | 1005.1 | |
| 01:50 UTC | 51.8 | 46.4 | 120° 16 kt | 22 | 1006.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the touchdown began at 00:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:00 UTC | TORNADO | 21 N New Raymer | Weld, CO | FOUR POWER LINES AND FENCE SNAPPED. STOCK TRAILERS OVER TURNED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 23, 2008
78 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 4:02 PM CDT | EF0 | Gove, KS | 0.5 | 25 | |||
| May 23 | 3:13 PM MDT | EF1 | Laramie, WY | 2.7 | 100 | |||
| May 23 | 4:20 PM CDT | EF0 | Gove, KS | 4.5 | 400 | |||
| May 23 | 3:26 PM MDT | EF0 | Platte, WY | 20.5 | 50 | |||
| May 23 | 4:29 PM CDT | EF0 | Finney, KS | 1.5 | 75 | |||
| May 23 | 3:33 PM MDT | EF0 | Weld, CO | 0.1 | 25 | |||
| May 23 | 4:34 PM CDT | EF1 | Gove, KS | 5.0 | 200 | $50,000 | ||
| May 23 | 4:35 PM CDT | EF2 | Gove, KS | 14.0 | 1,760 | $1.8 million | ||
| May 23 | 5:01 PM CDT | EF1 | Lane, KS | 8.1 | 1,220 | |||
| May 23 | 4:09 PM MDT | EF0 | Laramie, WY | 2.3 | 75 | |||
| May 23 | 5:10 PM CDT | EF1 | Graham, KS | 14.0 | 400 | $15,000 | ||
| May 23 | 5:13 PM CDT | EF1 | Lane, KS | 1.0 | 150 | $65,000 | ||
| May 23 | 5:15 PM CDT | EF0 | Lane, KS | 3.2 | 75 | |||
| May 23 | 5:22 PM CDT | EF0 | Lane, KS | 1.7 | 50 | |||
| May 23 | 5:24 PM CDT | EF0 | Gray, KS | 0.7 | 100 | |||
| May 23 | 5:35 PM CDT | EF1 | Lane, KS | 4.4 | 150 | |||
| May 23 | 5:35 PM CDT | EF0 | Gove, KS | 5.0 | 100 | |||
| May 23 | 5:45 PM CDT | EF0 | Lane, KS | 1.3 | 50 | |||
| May 23 | 6:10 PM CDT | EF4 | Quinter tornado, KS | 11.4 | 1,320 | 2 | $2.5 million | |
| May 23 | 6:25 PM CDT | EF0 | Hodgeman, KS | 5.7 | 75 | |||
| May 23 | 5:26 PM MDT | EF1 | Goshen, WY | 24.4 | 75 | $10,000 | ||
| May 23 | 5:33 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| May 23 | 6:37 PM CDT | EF0 | Clark, KS | 2.1 | 100 | |||
| May 23 | 6:52 PM CDT | EF0 | Ness, KS | 1.6 | 60 | |||
| May 23 | 6:52 PM CDT | EF0 | Sheridan, KS | 4.0 | 750 | |||
| May 23 | 6:58 PM CDT | EF0 | Ness, KS | 3.6 | 100 | |||
| May 23 | 7:01 PM CDT | EF0 | Clark, KS | 2.5 | 100 | |||
| May 23 | 7:05 PM CDT | EF0 | Wichita, KS | 0.5 | 25 | |||
| May 23 | 7:07 PM CDT | EF2 | Ness, KS | 11.8 | 1,410 | |||
| May 23 | 6:10 PM MDT | EF0 | Kimball, NE | 2.9 | 50 | |||
| May 23 | 7:15 PM CDT | EF0 | Sheridan, KS | 6.1 | 350 | |||
| May 23 | 7:25 PM CDT | EF2 | Ness, KS | 1.1 | 75 | |||
| May 23 | 7:25 PM CDT | EF3 | Clark, KS | 20.9 | 3,170 | |||
| May 23 | 7:29 PM CDT | EF3 | Ness, KS | 9.0 | 715 | |||
| May 23 | 7:42 PM CDT | EF1 | Clark, KS | 7.1 | 600 | |||
| May 23 | 7:43 PM CDT | EF1 | Clark, KS | 1.1 | 100 | |||
| May 23 | 7:49 PM CDT | EF1 | Trego, KS | 8.1 | 900 | |||
| May 23 | 7:58 PM CDT | EF2 | Trego, KS | 9.0 | 1,760 | |||
| May 23 | 8:03 PM CDT | EF3 | Harper, OK | 5.0 | 1,100 | |||
| May 23 | 8:11 PM CDT | EF0 | Kiowa, KS | 1.2 | 75 | |||
| May 23 | 8:17 PM CDT | EF2 | Trego, KS | 8.2 | 250 | |||
| May 23 | 8:17 PM CDT | EF0 | Kiowa, KS | 1.2 | 175 | |||
| May 23 | 8:28 PM CDT | EF1 | Ellis, KS | 2.2 | 150 | 1 | ||
| May 23 | 8:34 PM CDT | EF0 | Kiowa, KS | 0.5 | 20 | |||
| May 23 | 8:35 PM CDT | EF0 | Kiowa, KS | 1.6 | 75 | |||
| May 23 | 8:40 PM CDT | EF0 | Ellis, KS | 5.6 | 150 | |||
| May 23 | 8:44 PM CDT | EF1 | Trego, KS | 5.5 | 200 | |||
| May 23 | 8:56 PM CDT | EF0 | Kiowa, KS | 1.0 | 50 | |||
| May 23 | 8:58 PM CDT | EF0 | Harper, OK to KS | 9.1 | 125 | $10,000 | ||
| May 23 | 8:59 PM CDT | EF3 | Comanche, OK to KS | 11.0 | 980 | $20,000 | ||
| May 23 | 9:07 PM CDT | EF1 | Trego, KS | 6.4 | 300 | |||
| May 23 | 9:08 PM CDT | EF1 | Ellis, KS | 4.3 | 450 | $60,000 | ||
| May 23 | 9:08 PM CDT | EF0 | Kiowa, KS | 6.4 | 125 | |||
| May 23 | 9:16 PM CDT | EF0 | Ellis, KS | 0.8 | 50 | |||
| May 23 | 9:16 PM CDT | EF3 | Edwards, KS | 18.2 | 1,935 | 1 | ||
| May 23 | 9:22 PM CDT | EF0 | Barber, KS | 4.6 | 150 | |||
| May 23 | 9:26 PM CDT | EF0 | Clark, KS | 4.5 | 100 | |||
| May 23 | 9:26 PM CDT | EF1 | Ford, KS | 6.1 | 150 | $145,000 | ||
| May 23 | 9:30 PM CDT | EF1 | Comanche, KS | 6.0 | 300 | |||
| May 23 | 9:41 PM CDT | EF0 | Barber, KS | 4.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.